Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2017, 8:16 PM EDT for 6 counties in Pennsylvania. It was in force for 74 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 8:16 PM EDT (00:16 UTC)
- Expired
- Aug 4, 2017, 9:30 PM EDT
- In force
- 74 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Lycoming County, PA, Montour County, PA, Northumberland County, PA, Sullivan County, PA, Union County, PA
The radar
The Binghamton radar (KBGM), 122 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:50 PM EDT | TSTM WND DMG | Danville, PA | TREES REPORTED DOWN NEAR DANVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted.
585
WUUS51 KCTP 050016
SVRCTP
PAC037-081-093-097-113-119-050130-
/O.NEW.KCTP.SV.W.0135.170805T0016Z-170805T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
816 PM EDT FRI AUG 4 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Northumberland County in central Pennsylvania...
Eastern Lycoming County in north central Pennsylvania...
Montour County in central Pennsylvania...
Northwestern Columbia County in central Pennsylvania...
Eastern Union County in central Pennsylvania...
Sullivan County in north central Pennsylvania...
* Until 930 PM EDT
* At 816 PM EDT, severe thunderstorms were located along a line
extending from near Le Roy to near Spruce Run Reservoir, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Montoursville, Lewisburg, Mifflinburg, Danville, Milton,
Jerseytown, Lairdsville, Allenwood, Central and Forest Hill.
For those driving on Interstate 80, this includes areas between the
Mile Run and Buckhorn exits, specifically from mile markers 202 to
228.
This includes Interstate 180 from mile markers 1 to 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4131 7632 4124 7632 4112 7647 4101 7655
4094 7652 4094 7674 4086 7712 4159 7680
4154 7624
TIME...MOT...LOC 0016Z 255DEG 27KT 4161 7668 4101 7696
HAIL...<.75IN
WIND...60MPH
$$
Jung1 follow-up statement
402
WWUS51 KCTP 050111
SVSCTP
Severe Weather Statement
National Weather Service State College PA
911 PM EDT FRI AUG 4 2017
PAC097-119-050120-
/O.CAN.KCTP.SV.W.0135.000000T0000Z-170805T0130Z/
Northumberland PA-Union PA-
911 PM EDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NORTHUMBERLAND
AND EASTERN UNION COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4131 7632 4124 7632 4111 7650 4101 7655
4094 7652 4094 7660 4096 7663 4097 7666
4095 7679 4157 7654 4154 7624
TIME...MOT...LOC 0110Z 243DEG 44KT 4146 7639 4110 7659
$$
PAC037-081-093-113-050130-
/O.CON.KCTP.SV.W.0135.000000T0000Z-170805T0130Z/
Lycoming PA-Montour PA-Columbia PA-Sullivan PA-
911 PM EDT FRI AUG 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHEASTERN LYCOMING...MONTOUR...NORTHWESTERN COLUMBIA AND
SULLIVAN COUNTIES...
At 910 PM EDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Ricketts Glen State Park to
Jerseytown, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Danville, Eyers Grove, Jerseytown, Jamison City, Lairdsville, Waller,
Ricketts Glen State Park, Central, Exchange and Mooresburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4131 7632 4124 7632 4111 7650 4101 7655
4094 7652 4094 7660 4096 7663 4097 7666
4095 7679 4157 7654 4154 7624
TIME...MOT...LOC 0110Z 243DEG 44KT 4146 7639 4110 7659
HAIL...<.75IN
WIND...60MPH
$$
JungWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:53 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 4, 7:53 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service State College PA 753 PM EDT Fri Aug 4 2017 .SYNOPSIS... Warm and more humid conditions will prevail for the rest of today until a strong cold front pushes east through the region tonight, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Severe TSRA watch #439 continues until 01Z Sat for all but 4 of our SE CWA counties as thunderstorms are ongoing in two distinct north south lines across the area. The focus from now until the CFROPA tonight will be on areas of increasing low-mid level shear and small areas of EHIs exceeding 2 m2/s2 (mainly across the nrn and eastern parts of the CWA, where the near sfc wind remains backed to the SE or SSE, helping to enhance llvl theta-e convergence and updraft/EHI strength). These values of EHI will support some isolated supercells with a chc for an isolated EF0/EF1 tornado. The other threat from the SHRA/TSRA will be at least some localized poor drainage flooding and minor stream flooding as there are several areas of low 1-hour FFG just a tad over one inch, thanks to small pockets of recent very heavy rainfall. Storms will persist for a few hours after dark (01-06z Sat) given the degree of large-scale ascent with vigorous upper level system and timing of the seasonably strong surface cold front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall amounts along/ahead of cold FROPA ending 06z Sat with localized 1.5 to 2.5 inch amounts (especially across the Susq Valley and Ncent mtns. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... High pressure builds over central PA with a cool Sunday morning lows from the upper 40s in the northern tier to the mid 50s in the south. Sunny and dry in the east as the high center slides off the coast. Some clouds in the west with a slight chance of showers in the afternoon over the mountains and northwest. This is as the ridge breaks down and weak short-waves move east in the flow. Increasing chances for showers into the evening and overnight into Monday. Some thunder possible mainly Monday afternoon. High temps Sunday and Monday in the 70s. Low and front crosses PA monday and off the coast Monday night with diminishing POPs. Just a slight chance of lingering showers Tuesday in the Northeast and Poconos and Southwest Laurel Mountains. High pressure and cooler air moves in by Tuesday night into Wednesday morning with lows again in the 50s most areas. Just a slight chance of a shower in the Laurel Mountains Wednesday afternoon. Next system increases chances for rain moving back into Central PA wednesday night into Thursday. With a chance of showers or thunderstorms lingering into Friday. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Two distinct north south lines of TSRA are crossing the state this evening. Current forcast tries to time each line crossing any one location but should be through the area by 03Z-06Z. VFR conditions will occur on Saturday but northwest winds will gust to 20-15 knots with a stratus layer around FL050. .OUTLOOK... Sun...No sig wx. Mon...Showers likely, chance of thunderstorms. Tue...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert/Tyburski LONG TERM...Watson AVIATION...Lambert/Tyburski
Hazardous weather outlook, Aug 4, 7:54 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service State College PA 754 PM EDT Fri Aug 4 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-060000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 754 PM EDT Fri Aug 4 2017 ...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. In addition, training of several thunderstorms over a given location could lead to locally heavy rain of over one inch in just 30 minutes. This heavy rain could produce minor flooding of poor drainage areas and some small streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 4, 7:26 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 SW METAL 39.99N 77.91W
08/04/2017 FRANKLIN PA BROADCAST MEDIA
MULTIPLE TREES REPORTED TO BE DAMAGED JUST EAST OF
COWNAS GAP.
&&
EVENT NUMBER CTP1701339
EVANEGOLocal storm report, Aug 4, 7:29 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
729 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG DUNNSTOWN 41.15N 77.42W
08/04/2017 CLINTON PA TRAINED SPOTTER
MULTIPLE TREES REPORTED DOWN NEAR DUNNSTOWN.
&&
EVENT NUMBER CTP1701340
EVANEGOSpecial weather statement, Aug 4, 7:50 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
750 PM EDT FRI AUG 4 2017
PAZ041-042-050045-
Sullivan PA-Northern Lycoming PA-
750 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 845 PM EDT...
At 750 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Canton to 6 miles north of Barbours.
Movement was northeast at 35 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Kettle Creek Gorge, Muncy Valley, Lincoln Falls, Shunk, Laporte,
Eagles Mere, Hillsgrove, Dushore and Forksville.
LAT...LON 4145 7625 4129 7656 4131 7660 4143 7680
4137 7691 4158 7691 4159 7688 4160 7688
4154 7622
TIME...MOT...LOC 2350Z 228DEG 31KT 4169 7684 4148 7683
RXRLocal storm report, Aug 4, 8:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
809 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 2 NE NEW BLOOMFIELD 40.44N 77.16W
08/04/2017 PERRY PA 911 CALL CENTER
TREES REPORTED DOWN NEAR NEW BLOOMFIELD AND NEWPORT.
&&
EVENT NUMBER CTP1701341
EVANEGOLocal storm report, Aug 4, 8:10 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
810 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG BLAIN 40.34N 77.51W
08/04/2017 PERRY PA 911 CALL CENTER
TREES REPORTED DOWN NEAR BLAIN.
&&
EVENT NUMBER CTP1701342
EVANEGOLocal storm report, Aug 4, 8:11 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
811 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG ICKESBURG 40.49N 77.29W
08/04/2017 PERRY PA 911 CALL CENTER
TREES REPORTED DOWN NEAR ICKESBURG.
&&
EVENT NUMBER CTP1701343
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:12 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lebanon, Northumberland, Perry, Schuylkill and 3 more | 78 min |
| Aug 4, 8:19 PM EDT | Special Weather Statement | CTP | Franklin | 41 min |
| Aug 4, 8:36 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 54 min |
| Aug 4, 8:55 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland | 50 min |
| Aug 4, 8:57 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 33 min |
| Aug 4, 9:08 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 37 min |
| Aug 4, 9:30 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 60 min |
| Aug 4, 9:30 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, Perry, York | 60 min |
| Aug 4, 9:42 PM EDT | Areal Flood Advisory | CTP | Cumberland, Franklin, Fulton, Huntingdon, Perry | 3 hr |
| Aug 4, 9:53 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Franklin, York | 52 min |
| Aug 4, 10:12 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Franklin | 3 hr |
| Aug 4, 10:13 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, Schuylkill | 92 min |
| Aug 4, 10:33 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 87 min |
| Aug 4, 10:50 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 85 min |
| Aug 4, 10:52 PM EDT | Areal Flood Advisory | CTP | Adams, Dauphin, Franklin, Lebanon, York | 3 hr |
| Aug 4, 11:35 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 85 min |
| Aug 5, 12:18 AM EDT | Special Weather Statement | CTP | York | 27 min |
| Aug 5, 1:15 AM EDT | Areal Flood Warning | CTP | Cumberland | 3 hr |
| Aug 5, 1:19 AM EDT | Special Weather Statement | CTP | Lancaster | 56 min |
| Aug 5, 9:04 AM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.